Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 16, 2018, 2:15 PM EDT for Richmond County, Georgia; Aiken County, South Carolina. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 2:15 PM EDT (18:15 UTC)
- Expired
- Jun 16, 2018, 3:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Richmond County, GA, Aiken County, SC
The radar
The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 2:37 PM EDT | TSTM WND DMG | 1 Nne Augusta, GA | TREE REPORTED DOWN IN ROADWAY ON WALTON WAY. TIME ESTIMATED BY RADAR. |
| Jun 16, 2:37 PM EDT | HAIL 0.88 | 2 Ene Augusta, GA | RICHMOND COUNTY DISPATCH REPORTED DIME-TO-NICKEL SIZE HAIL. 4 TRAFFIC LIGHTS ARE ALSO OUT AROUND THE CITY DUE TO WINDS FROM THUNDERSTORM ACTIVITY. TIME ESTIMATED BY RADAR. |
| Jun 16, 2:44 PM EDT | TSTM WND GST 56 | 2 Wnw Augusta, GA | DANIEL FIELD AIRPORT (KDNL) ASOS REPORTED PEAK WIND OF 49 KNOTS (56 MPH). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935
WUUS52 KCAE 161815
SVRCAE
GAC245-SCC003-161900-
/O.NEW.KCAE.SV.W.0062.180616T1815Z-180616T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
215 PM EDT SAT JUN 16 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Central Richmond County in east central Georgia...
West central Aiken County in central South Carolina...
* Until 300 PM EDT.
* At 215 PM EDT, a severe thunderstorm was located over Augusta,
moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North Augusta, Augusta, Clearwater, Belvedere, Martinez,
Gloverville and Burnettown.
This includes the following highways...
Interstate 20 in Georgia between mile markers 195 and 199.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3351 8208 3356 8185 3344 8177 3323 8203
3346 8215
TIME...MOT...LOC 1815Z 062DEG 8KT 3346 8195
HAIL...1.00IN
WIND...60MPH
$$
JAQ3 follow-up statements
223
WWUS52 KCAE 161822
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
222 PM EDT SAT JUN 16 2018
GAC245-SCC003-161900-
/O.CON.KCAE.SV.W.0062.000000T0000Z-180616T1900Z/
Richmond GA-Aiken SC-
222 PM EDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL RICHMOND AND WEST CENTRAL AIKEN COUNTIES...
At 222 PM EDT, a severe thunderstorm was located near Augusta, moving
southwest at 10 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
North Augusta, Augusta, Clearwater, Belvedere, Martinez, Gloverville
and Burnettown.
This includes the following highways...
Interstate 20 in Georgia between mile markers 195 and 199.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3351 8208 3356 8185 3344 8177 3323 8203
3346 8215
TIME...MOT...LOC 1822Z 061DEG 8KT 3346 8193
HAIL...1.25IN
WIND...70MPH
$$
JAQ441
WWUS52 KCAE 161844
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
244 PM EDT SAT JUN 16 2018
GAC245-SCC003-161900-
/O.CON.KCAE.SV.W.0062.000000T0000Z-180616T1900Z/
Richmond GA-Aiken SC-
244 PM EDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL RICHMOND AND WEST CENTRAL AIKEN COUNTIES...
At 244 PM EDT, a severe thunderstorm was located over Augusta, moving
west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Augusta, Augusta, Clearwater, Belvedere, Martinez, Gloverville
and Burnettown.
This includes the following highways...
Interstate 20 in Georgia between mile markers 195 and 199.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3351 8208 3356 8185 3344 8177 3333 8208
3346 8215
TIME...MOT...LOC 1844Z 084DEG 9KT 3348 8202
HAIL...1.00IN
WIND...60MPH
$$
JAQ984
WWUS52 KCAE 161857
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
257 PM EDT SAT JUN 16 2018
GAC245-SCC003-161907-
/O.EXP.KCAE.SV.W.0062.000000T0000Z-180616T1900Z/
Richmond GA-Aiken SC-
257 PM EDT SAT JUN 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RICHMOND AND WEST
CENTRAL AIKEN COUNTIES WILL EXPIRE AT 300 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3351 8208 3356 8185 3344 8177 3333 8208
3346 8215
TIME...MOT...LOC 1857Z 062DEG 8KT 3347 8204
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:14 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 16, 12:14 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Columbia SC 1214 PM EDT Sat Jun 16 2018 .SYNOPSIS... Weak frontal boundary over the Midlands and Pee Dee will slowly move southward today and stall near the CSRA Saturday. High pressure and a building upper level ridge will control the region for Sunday into late next week. This scenario will keep chances of mainly afternoon and evening thunderstorms in the forecast with rising temperatures through late next week. && .NEAR TERM /THROUGH TONIGHT/... High pressure shifting offshore in the mid-Atlantic will bring the FA moist, easterly surface flow through the day. Water vapor imagery shows a slot of drier air aloft in the SC Piedmont. PWAT values are greater than 1.75 inches from the CSRA southward and in the Pee Dee. A leftover surface trough/diffuse front remains over the CSRA. Cumulus fields on satellite show that there is still some weak convergence associated with the front. However without strong surface forcing present we can expect convection today to be scattered in nature with highest coverage in the CSRA and Pee Dee where moisture is highest. Severe potential: The environment supports localized areas of damaging winds and hail this afternoon. The air mass will be strongly unstable today with mlCAPE values around or above 3000 J/kg. DCAPE values above 1000 J/kg in the CSRA indicates damaging downburst winds will be the main threat in pulse-type thunderstorms. Moderate lapse rates in the hail growth zone and wet-bulb zero heights around 12 to 13 kft suggest large hail will also be possible. Expect highs today generally in the mid 90s. Convective debris clouds should prevent ideal radiational cooling conditions tonight and keep lows in the low to mid 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Little change in the pattern for Sunday although sea breeze front may be more of a factor as low level onshore flow develops across the Midlands. Moderate to strong instability again. Scattered diurnal convection expected especially across the CSRA. and south Midlands. Little change in temperatures with strong heating. Upper level ridge building Monday may result in fewer afternoon and evening thunderstorms as LFC will be higher/weaker instability with warmer temps aloft and subsidence may develop. Temperatures likely higher in the mid to upper 90s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Upper level ridge over the region Tuesday should limit convection with model soundings indicating mid level cap and weak instability. Warming temperatures with max temps in the mid to upper 90s. Upper ridge center shifts to Florida and the Gulf coast region mid to late week. A front may backdoor into the region Thursday and Friday with increasing moisture over the weekend although ECMWF is weaker and drier with this system. With weak trough across the region and potentially moderate instability will continue chance diurnal convection late week with temperatures above normal. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Predominantly VFR conditions with scattered diurnal convection. Satellite imagery shows a weak boundary around OGB/AGS/DNL which will remain nearly stationary through the period. This will be a focusing mechanism for diurnal convection with greatest thunderstorm chances in AGS/DNL/OGB. Have remained with VCTS for those sites through the afternoon and evening hours and will adjust as confidence warrants. The environment today supports strong and gusty winds and locally heavy rainfall from thunderstorms. Convection will diminish during the late evening hours with debris cloudiness through the end of the period. Fog appears unlikely at this time with convective debris clouds preventing ideal radiational cooling conditions. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in early morning fog and mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 16, 4:39 AM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 439 AM EDT Sat Jun 16 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170845- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 439 AM EDT Sat Jun 16 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Isolated severe thunderstorms possible late this afternoon and evening. The main threat will be damaging wind. Large hail is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:32 PM EDT | Special Weather Statement | CAE | Richmond | 28 min |
| Jun 16, 2:40 PM EDT | Special Weather Statement | CAE | McDuffie | 20 min |
| Jun 16, 3:03 PM EDT | Special Weather Statement | CAE | McDuffie | 27 min |
| Jun 16, 5:04 PM EDT | Special Weather Statement | CAE | Burke | 41 min |
| Jun 16, 5:50 PM EDT | Special Weather Statement | CAE | Burke | 40 min |
| Jun 16, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 31 min |
| Jun 16, 6:31 PM EDT | Special Weather Statement | CAE | Richmond | 29 min |
| Jun 15, 8:15 PM EDT | Special Weather Statement | CAE | Clarendon | 30 min |
| Jun 15, 8:39 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 51 min |
| Jun 15, 9:24 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Richland, Sumter | 36 min |
| Jun 15, 9:56 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 49 min |
| Jun 15, 10:41 PM EDT | Special Weather Statement | CAE | Clarendon | 34 min |
| Jun 16, 5:21 PM EDT | Special Weather Statement | CAE | Sumter | 39 min |
| Jun 16, 7:03 PM EDT | Special Weather Statement | CAE | Richland | 42 min |
| Jun 16, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.